Case Reports – Cushing’s syndrome with atazanavir/ritonavir
15 August 2011. Related: PK and drug interactions.
Two cases have been reported recently of patients developing Cushing’s syndrome when treated with atazanavir/ritonavir and corticosteroids.
The first case describes a 75 year old man with a history of HIV for 27 years, hepatitis C, hypothyroidism, recurrent deep venous thrombosis, hypertension, and chronic kidney disease was admitted for treatment of worsening chronic diarrhea and bright red blood per rectum. 
His antiretroviral regimen was atazanavir/ritonavir (300/100 mg daily), lamivudine (150 mg daily) and nevirapine (300 mg twice daily). Other medications included atenolol, atropine/diphenoxylate, calcitriol, cholecalciferol, fondaparinux, levothyroxine, lisinopril, loperamide, ranitidine, testosterone patch, trazodone, and vardenafil. Colonoscopy showed lymphocytic colitis at multiple biopsy sites and oral budesonide (3 mg 3 times a day) was started.
The patient’s diarrhea improved, but he was admitted 12 days later with 10.4 kg weight gain, severe leg and facial swelling, and uncontrolled hypertension. Physical examination was notable for blood pressure 177/102 mm Hg, cushingoid facies, and 2+ pedal and pretibial edema to the knees. As the colitis had improved dramatically with budesonide therapy, the plan was to continue it for a full 6-week treatment course, if possible. Amlodipine, hydralazine, and furosemide were added to control the hypertension and edema, but budesonide was discontinued after 3 weeks because of persistent severe edema that was refractory to furosemide.
The patient developed edema, weight gain, uncontrolled hypertension, cushingoid facies, hypokalemia, and metabolic alkalosis shortly after initiation of budenoside, with resolution of all symptoms soon after it was stopped. Congestive heart failure, liver disease, and nephrotic syndrome were ruled out as causes of the edema, which supported the diagnosis of iatrogenic Cushing’s syndrome. Although budesonide concentrations were not measured, the very low serum cortisol level (0.8 µg/dL) in a clinical setting of hypercortisolism provides strong indirect evidence that levels of an exogenous corticosteroid (ie, budesonide) were high.
Budesonide is inactivated through extensive first-pass metabolism by hepatic CYP3A4. The P-glycoprotein (PGP) export pump also limits budesonide serum concentrations by promoting the gastrointestinal excretion of CYP3A4 substrates. By inhibiting CYP3A4 and PGP, protease inhibitors such as ritonavir and atazanavir limit both the first-pass metabolism and gastrointestinal excretion of CYP3A4 substrates and result in increased serum concentrations of steroids.
The second case was of Cushing’s syndrome and adrenal axis suppression in a patient treated with ritonavir and corticosteroid eye drops. 
A 51-year-old woman with HIV presented with weight gain and a 1-month history of right hip pain. Her ART included tenofovir (300 mg once daily), emtricitabine (200 mg once daily), and atazanavir/ritonavir (300/100 mg once daily). Because of previous bilateral cytomegalovirus retinitis, complicated by immune recovery uveitis with severe, chronic, cystoid macular oedema, she was also using dexamethasone 0.1% eye drops six times daily, and betamethasone 0.1% eye ointment at night, in both eyes.
On examination, she was noted to have central adiposity and enlargement of the dorsocervical fat, but no peripheral lipoatrophy. An MRI scan of the hip showed avascular necrosis. A tetracosactide (Synacthen) stimulation test showed marked suppression of the pituitary-adrenal axis, with a baseline cortisol of less than 25 nmol/L rising to only 37 nmol/l 30 min after administration of tetracosactide 250mg (normal response at 30 min, >570 nmol/L). Adrenocorticotropic hormone (ACTH) was undetectable.
The presence of adrenal axis suppression with low ACTH, in the context of Cushingoid features and avascular necrosis of the hip, suggested ongoing exposure to high systemic levels of exogenous corticosteroids. Ritonavir and atazanavir were substituted with efavirenz (600 mg once daily), while continuing the steroid eye drops. Oral hydrocortisone 15 mg daily was added to avoid precipitating crisis due to adrenal insufficiency. Over the following year, the patient’s weight declined, with marked improvement in her adrenal function. Analysis of stored serum samples revealed elevated levels of dexamethasone
at presentation (1.4-1.7 nmol/L) which fell dramatically after discontinuation of protease inhibitor therapy (undetectable to 0.181 nmol/L).
Although prior courses of oral and intravenous corticosteroids may have contributed to adrenal axis suppression, the close temporal correlation between discontinuation of ritonavir, reversal of weight gain and recovery of adrenal function, combined with detectable levels of dexamethasone in the blood, strongly suggests that co-administration of ritonavir was responsible for the accumulation of excessive systemic levels of topical ocular corticosteroids, resulting in adrenal axis suppression and Cushing’s syndrome.
Source: hiv-druginteractions.org (24 June 2011).
- Frankel JK. Cushing’s syndrome due to antiretroviral-budesonide interaction. Ann Pharmacother, 2011, 45(6): 823-824. http://www.ncbi.nlm.nih.gov/pubmed/21558486
- Molloy A et al. Cushing’s syndrome and adrenal axis suppression in a patient treated with ritonavir and corticosteroid eye drops. AIDS, 2011, 25(10): 1337-1338.http://www.ncbi.nlm.nih.gov/pubmed/21659797